A 61 year old woman with active luminal Crohn's disease was successfully treated with infliximab induction therapy followed by 5 infusions every 8 weeks. However, symptoms returned in the weeks preceding the 7th and 8th infusions. The 9th infusion was therefore given only 4 weeks after the 8th infusion, but an acute severe anaphylactoid reaction occurred immediately after start of the infusion. Anti-infliximab IgG antibody concentration was high (100 U/ml) prior to the 8th infusion and up to 1 year after infliximab discontinuation (81 U/ml). Anti-infliximab IgE antibodies were not found, and the anti-infliximab antibodies did not cross react with adalimumab. One week after the anaphylactoid reaction to infliximab, adalimumab therapy was initiated. Twelve days after the first adalimumab administration (80 mg), a delayed hypersensitivity reaction occurred. This was likely caused by rapidly generated anti-adalimumab IgG antibodies (45 U/ml), as these antibodies appeared to be specific for adalimumab in that infliximab failed to compete with adalimumab/anti-adalimumab antibody binding ex vivo. In conclusion, immunogenicity to infliximab and adalimumab may be associated with both acute anaphylactoid reactions and delayed hypersensitivity reactions. Reactions may be precipitated by newly induced specific anti-drug antibodies rather than by cross-reactivity of previously generated antibodies.
Copyright © 2011 European Crohn's and Colitis Organisation. Published by Elsevier B.V. All rights reserved.